by Anna Scanlon
There are now 6 more brands of turmeric being recalled due to lead contamination. So far, there have been no illnesses or injuries reported from the high lead levels in the turmeric, but Gel Spice, Inc., the company expanding the recall, is taking precautions.
The FDA lists the following products as being recalled due to potential lead contamination:
The FDA’s website also provides pictures of the products for those who are unsure whether or not one that they own is on the list. Those who are concerned or have questions about the recall can contact Gel Spice, Inc. at (201) 564-0435. They are available to speak to consumers from 8am to 4pm Eastern Standard Time (EST).
The agency currently advises anyone who has these products to throw them away immediately and refrain from use.
The recall is an expansion of a previous recall:
“Gel Spice, Inc. is recalling one lot of Fresh Finds Ground Turmeric Powder because the product contains elevated lead levels.
The recalled ‘Fresh Finds Ground Turmeric’ is packaged in 3.75 oz. PET jars. It has a code of B/B 03/08/19 and B/B 05/18/19 on the neck of the container. The package also has a UPC code of 81026-01230. The product was distributed at Big Lots Stores throughout the United States.”
The Dangers of Lead Exposure
Lead poisoning from the ground turmeric can be potentially very serious if action is not taken. It is most dangerous in pregnant women, young children, the elderly and frail, and those with compromised immune systems.
Healthline documents the following symptoms of repeated lead exposure:
- abdominal pain
- abdominal cramps
- aggressive behavior
- sleep problems
- loss of developmental skills in children
- loss of appetite
- high blood pressure
- numbness or tingling in the extremities
- memory loss
- kidney dysfunction
If you think you or your child has been exposed to lead through the contaminated turmeric, contact your doctor immediately. He or she will advise a blood test to determine the levels of lead in your blood and determine whether or not you need further treatment.